Skip to main content
Article
On a convex Operator for Finite Sets
Discrete Applied Mathematics
  • Branko Ćurgus, Western Washington University
  • Krzysztof Kołodziejczyk
Document Type
Article
Publication Date
1-1-2007
Disciplines
Abstract

Let S be a finite set with m elements in a real linear space and let be a set of m intervals in . We introduce a convex operator which generalizes the familiar concepts of the convex hull, , and the affine hull, , of S . We prove that each homothet of that is contained in can be obtained using this operator. A variety of convex subsets of with interesting combinatorial properties can also be obtained. For example, this operator can assign a regular dodecagon to the 4-element set consisting of the vertices and the orthocenter of an equilateral triangle. For two types of families we give two different upper bounds for the number of vertices of the polytopes produced as . Our motivation comes from a recent improvement of the well-known Gauss–Lucas theorem. It turns out that a particular convex set plays a central role in this improvement.

Citation Information
Branko Ćurgus and Krzysztof Kołodziejczyk. "On a convex Operator for Finite Sets" Discrete Applied Mathematics Vol. 155 Iss. 13 (2007) p. 1774 - 1792
Available at: http://works.bepress.com/branko_curgus/13/